Tornadoes · United States · Alabama · 2008
EF4 Moulton–Decatur tornado, Alabama, February 6, 2008
From Leola to Caddo, this EF4 tornado ran 16.7 miles across Lawrence and Morgan counties on February 6, 2008, touching down at 3:02 AM CST and reaching 880 yards wide. It killed 4 people and injured 23.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mph
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mphthis tornado
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF4
- Date
- February 6, 2008
- Touchdown
- 3:02 AM CST (09:02 UTC)
- Lifted
- 3:24 AM CST (09:24 UTC)
- On the ground
- 22 minutes
- Path length
- 16.7 miles (26.9 km)
- Path width
- 880 yards (805 m)
- Deaths
- 4
- Injuries
- 23
- Counties
- Lawrence and Morgan counties
- Touchdown point
- 34.397, -87.289
- Lift-off point
- 34.563, -87.055
- Record number
- 0802060302-01
What the Weather Service recorded
The WFO Huntsville County Warning Area experienced the worst tornado outbreak in 19 years on February 6, 2008. While the number of observed tornadoes was low (4), the area experienced two EF-4 tornadoes, the first time the area has witnessed more than one devastating tornado on the same day since 1974. ||This event was part of a large tornado outbreak which spanned both February 5th (Super Tuesday) and 6th (Wednesday). A series of tornadic supercell thunderstorms swept across the Mid-South and Southeast states ahead of a potent cold front.
Representatives from the National Weather Service and the Lawrence County Emergency Management Agency conducted a storm survey of damage that occurred in Lawrence County, Alabama early in the morning of February 6, 2008.||The damage was determined to originate from a strong tornado, which at its peak had winds of approximately 170 MPH, giving it a rating of EF-4 on the Enhanced Fujita Scale. Based on reports and an aerial survey conducted by the Lawrence County EMA, the tornado is believed to have originally touched down near the Pinhook community in south-central Lawrence County (just north of the Bankhead National Forest) around 3:02 AM CST. The tornado remained on the ground for approximately 16.7 miles; the first 14 miles of the track occurred in Lawrence County, tracking through the Aldridge Grove, Fairfield, Five Points, Midway, and Caddo communities. The tornado exited Lawrence County about 3 miles south southeast of Caddo around 3:20 AM CST. ||The most significant damage occurred in two main areas. The first occurred just south of the Pinhook community, near the intersection of County Road 92 and 188. The second occurred north of Aldridge Grove near the intersection of County Road 94 and 183, where three fatalities occurred. Numerous homes received significant structural damage, including a 2300 square foot/2-story brick house that was nearly leveled off its foundation. Large trees, with diameters up to 4 feet, were completely snapped, with many uprooted. Fence posts embedded in concrete were ripped out of the ground and vaulted 50 to 100 feet in several different directions. A truck was thrown over a distance of more than 100 yards into an open field.
The deaths
4 direct deaths are recorded for this tornado, each with what Storm Data knows of it.
| Age | Sex | Where | Kind |
|---|---|---|---|
| 86 | F | Mobile/Trailer Home | Direct |
| 40 | M | Permanent Home | Direct |
| 49 | F | Permanent Home | Direct |
| 19 | M | Permanent Home | Direct |
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
22 minutes of warning. NWS HUN issued a tornado warning for this county at 08:40 UTC, 22 minutes before the tornado touched down, in force until 09:30 UTC.
The county was under a tornado watch, issued at 04:01 UTC and running to 11:02 UTC.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 04:01 UTC | 11:02 UTC | Tornado Watch | HUN |
| 08:40 UTC | 09:30 UTC | Tornado Warning | HUN |
| 19:00 UTC | 00:00 UTC | Wind Advisory | HUN |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a General Thunderstorms Risk, with a 0.02 chance of a tornado within 25 miles. The outlook in force was issued at 05:58 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before the tornado touched down at Feb 6, 2:28 AM CST, 34 minutes earlier.
Area forecast discussion, Feb 6, 2:28 AM CST, 34 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HUNTSVILLE AL 228 AM CST WED FEB 6 2008 .DISCUSSION... ALL OF CWA UNDER A TORNADO WATCH UNTIL 5 AM. SFC LOW OVER OHIO WITH CDFNT PUSHING INTO THE MO BOOT HEEL. TEMPS ACROSS THE CWA WERE STILL ARND 70 WITH DEWPOINTS IN THE L0W 60S. 5H TROF OVER KS WITH GOOD UPPER SW FLOW ACROSS CWA. 5H WINDS ARE PARALLEL WITH CDFNT....REASON CDFNT IS TAKING ITS TIME TO MOVE EAST. AS A RESULT OF THE SLOW MOVING CDFNT...WENT AHEAD AND KEPT LIKELY POPS IN GRIDS UNTIL 18Z TODAY...PCPN SHOULD BEGIN TO TAPER OFF AFTER 18Z. AS FOR TEMPS TODAY...12Z WILL SEE TEMPS IN THE 60S BUT WILL SLOWLY FALL ALL DAY INTO THE LOWER 50S TO UPPER 40S BY LATE AFTN. EXPECT DECREASING CLOUDS TONIGHT AND MUCH COOLER TEMPS (IN THE LOW 30S). RELATIVELY QUITE WX PATTERN SHAPING UP FOR THE REST OF THIS FCST PACKAGE. THERE IS A CHC OF LIGHT SHRA ON FRIDAY NIGHT DUE TO A WEAK CDFNT...IF GFS IS RIGHT. NAM HAS NO PCPN ON FRIDAY NIGHT. WILL KEEP CURRENT LOW POPS FOR NOW. OTHERWISE GOOD RIDGING WILL KEEP CWA IN COOL BUT DRY CONDITIONS SATURDAY THRU EARLY MONDAY. RIDGE BEGINS TO MOVE EAST BY LATE MONDAY NIGHT ALLOWING A CDFNT TO APPROACH THE CWA WITH ANOTHER CHC OF PCPN BY MONDAY NIGHT AND TUESDAY. PCPN SHOULD BE OVER BY TUESDAY NIGHT. && .PRELIMINARY POINT TEMPS/POPS... HUNTSVILLE 64 32 51 33 / 60 10 0 10 SHOALS 60 30 52 34 / 60 10 0 10 CULLMAN 65 32 53 34 / 60 10 0 10 FAYETTEVILLE 64 32 49 33 / 60 10 0 10 ALBERTVILLE 65 33 52 35 / 60 10 0 10 FORT PAYNE 65 32 50 31 / 60 10 0 10 && .HUN WATCHES/WARNINGS/ADVISORIES... AL...NONE. TN...NONE. && 07
Hazardous weather outlook, Feb 6, 12:57 AM CST, 2 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HUNTSVILLE AL 1257 AM CST WED FEB 6 2008 ALZ001>010-016-TNZ076-096-097-070300- LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN- MARSHALL-JACKSON-DE KALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN- 1257 AM CST WED FEB 6 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS OF SOUTHERN MIDDLE TENNESSEE. .DAY ONE...TODAY AND TONIGHT... A COLD FRONT ASSOCIATED WITH THE STORMS THIS MORNING IS MOVING ACROSS THE REGION...RESULTING IN WINDY CONDITIONS. WINDS BETWEEN 20 TO 30 MPH ARE POSSIBLE WITH GUSTS TO 40 MPH. THESE WINDS WILL GRADUALLY DIMINISH AFTER SUNSET. PLEASE REFER TO WIND ADVISORY THAT HAS BEEN ISSUED (HUNNPWHUN) FOR MORE INFORMATION. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER CALL TO ACTION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT ANTICIPATED AT THIS TIME. SL
In the hours before
Special weather statement, Feb 6, 12:36 AM CST, 2 hours 26 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HUNTSVILLE AL 1236 AM CST WED FEB 6 2008 ALZ001>003-060730- COLBERT-FRANKLIN-LAUDERDALE- 1236 AM CST WED FEB 6 2008 ...SIGNIFICANT WEATHER ALERT FOR WESTERN COLBERT...FRANKLIN AND LAUDERDALE COUNTIES UNTIL 130 AM CST... AT 1236 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM SHILOH TENNESSEE TO NEAR TUPELO MISSISSIPPI...MOVING EAST AT 35 MPH. DIME SIZE HAIL...WINDS UP TO 50 MPH...AND FREQUENT CLOUD TO GROUND LIGHTNING ARE EXPECTED WITH THESE STORMS. * LOCATIONS IN OR NEAR THE PATH INCLUDE... WATERLOO. CHEROKEE. ALLSBORO. RED BAY. SEVERAL STORMS ALONG THIS LINE SHOWED SIGNS OF STRENGTHENING. BE READY TO ACT IF A WARNING IS ISSUED. A TORNADO WATCH REMAINS IN EFFECT UNTIL 5 AM CST WEDNESDAY MORNING FOR NORTH ALABAMA. 27
Special weather statement, Feb 6, 1:56 AM CST, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HUNTSVILLE AL 156 AM CST WED FEB 6 2008 ALZ002-003-060830- COLBERT-FRANKLIN- 156 AM CST WED FEB 6 2008 ...SIGNIFICANT WEATHER ALERT FOR COLBERT AND FRANKLIN COUNTIES UNTIL 230 AM CST... AT 151 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR TREMONT...OR NEAR HIGHWAY 78 AT THE ALABAMA MISSISSIPPI STATE LINE...MOVING NORTHEAST AT 60 MPH. ONE HALF INCH DIAMETER HAIL...WINDS UP TO 50 MPH...AND FREQUENT CLOUD TO GROUND LIGHTNING ARE EXPECTED WITH THIS STORM. * LOCATIONS IN OR NEAR THE PATH INCLUDE... RED BAY. VINA. HALLTOWN. DEMPSEY. BELGREEN. CROOKED OAK. COLBERT HEIGHTS. THIS THUNDERSTORM COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A WARNING IS ISSUED. A TORNADO WATCH REMAINS IN EFFECT UNTIL 5 AM CST WEDNESDAY MORNING FOR NORTH ALABAMA. 27
Special weather statement, Feb 6, 2:36 AM CST, 26 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HUNTSVILLE AL 236 AM CST WED FEB 6 2008 ALZ001-002-004-005-060915- COLBERT-LAUDERDALE-LAWRENCE-LIMESTONE- 236 AM CST WED FEB 6 2008 ...SIGNIFICANT WEATHER ALERT FOR EASTERN COLBERT...EASTERN LAUDERDALE...NORTHERN LAWRENCE AND LIMESTONE COUNTIES UNTIL 315 AM CST... AT 236 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 14 MILES SOUTHWEST OF PULASKI TO 12 MILES SOUTHEAST OF MUSCLE SHOALS...MOVING EAST AT 60 MPH. WINDS UP TO 50 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...AND HEAVY DOWNPOURS ARE EXPECTED WITH THESE STORMS. * LOCATIONS IN OR NEAR THE PATH INCLUDE... TOWN CREEK. COURTLAND. ROGERSVILLE. OLIVER. WHEELER. RIPLEY. HOLLAND GIN. TANNER. A TORNADO WATCH REMAINS IN EFFECT UNTIL 500 AM CST WEDNESDAY MORNING FOR NORTHERN ALABAMA AND CENTRAL TENNESSEE. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION. JE
The air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Birmingham, AL (KBMX), 00:00Z
9.0 hours before the tornado, 149 km from the path. February 6, 2008.
- Mixed-layer CAPE
- 771 J/kg
- Mixed-layer CIN
- -36 J/kg
- Surface CAPE
- 638 J/kg
- Mixed-layer LCL
- 947 m above ground
- 0-6 km bulk shear
- 62 kt
- 0-1 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 223 m²/s²
- 0-3 km storm-relative helicity
- 320 m²/s²
- Significant tornado parameter
- 1.3
- Supercell composite
- 4.9
- 0-3 km lapse rate
- 5.1 K/km
Birmingham, AL (KBMX), 12:00Z
3.0 hours after it, 149 km from the path. February 6, 2008.
- Mixed-layer CAPE
- 118 J/kg
- Mixed-layer CIN
- -5 J/kg
- Surface CAPE
- 186 J/kg
- Mixed-layer LCL
- 549 m above ground
- 0-6 km bulk shear
- 63 kt
- 0-1 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- 467 m²/s²
- 0-3 km storm-relative helicity
- 528 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 1.5
- 0-3 km lapse rate
- 5.4 K/km
The surface observations
Decatur/Pryor Field (DCU), 28 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 07:53 UTC | 69 | 63 | 180° 16 kt | 1006.1 | ||
| 08:00 UTC | 69.8 | 62.6 | 180° 18 kt | 23 | 1006.1 | |
| 08:09 UTC | 69.8 | 62.6 | 190° 15 kt | 26 | 1006.1 | |
| 08:53 UTC | 70 | 64 | 190° 14 kt | 1005.8 |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Northeast Alabama radar (KHTX), 111 km away, was scanning. The volume nearest the touchdown began at 09:02 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
What was reported nearby
Local storm reports within 60 km of the path, in the three hours either side.
| Time (UTC) | Report | Where | County | Remark |
|---|---|---|---|---|
| 08:35 UTC | FUNNEL CLOUD | 1 S Haleyville | Winston, AL | FUNNEL CLOUD SITED BY FIRE DEPARTMENT. |
| 09:00 UTC | HAIL 0.5 | Moulton | Lawrence, AL | DIME SIZED HAIL REPORTED NEAR MOULTON. |
| 09:15 UTC | TORNADO | S Moulton | Lawrence, AL | TORNADO ON GROUND ON HIGHWAY 36 SOUTH OF MOULTON POSSIBLY TRAPPING PEDESTRIANS. |
| 09:20 UTC | TORNADO | 12 E Moulton | Morgan, AL | SEVERAL HOMES DAMAGED IN THE FIVE POINTS AREA. |
| 09:20 UTC | TORNADO | 4 N Speake | Lawrence, AL | SEVERAL HOMES DAMAGED IN THE FIVE POINTS AREA. |
| 09:20 UTC | TORNADO | 6 Se Moulton | Lawrence, AL | TORNADO REPORTED ON HIGHWAY 183 IN THE NORTHERN ALDRIDGE GROVE AREA. |
| 09:25 UTC | TORNADO | 6 Sw Decatur | Morgan, AL | TORNADO REPORTED ON THE GROUND IN CHAPEL HILL. |
| 09:25 UTC | TORNADO | 8 Sw Decatur | Morgan, AL | TORNADO REPORTED ON THE GROUND IN CHAPEL HILL. |
| 09:30 UTC | TORNADO | 4 Wsw Decatur | Morgan, AL | A MOBILE HOME WAS BLOWN ONTO ROAD ON THE 3200 BLOCK OF MODUS ROAD IN DECATUR. |
| 09:30 UTC | TORNADO | 5 S Trinity | Morgan, AL | MUD TAVERN FIRE DEPARTMENT DAMAGED SOUTHWEST OF DECATUR |
| 09:30 UTC | TORNADO | Decatur | Morgan, AL | MUD TAVERN FIRE DEPARTMENT DAMAGED WEST OF DECATUR |
| 09:31 UTC | TSTM WND DMG | 2 E Tanner | Limestone, AL | TIN AND TRAILER UNDERPINNING SCATTERED THROUGHOUT FIELDS ALONG I-65. SNAPPED TREES AND WOOD FRAGMENTS ALSO REPORTED 4 MI S OF I-65 AND HWY 72W INTERSECTION. ACTUAL EVENT TIME UNKNOWN--ESTIMATED FROM RADAR. |
| 09:35 UTC | TORNADO | 10 Wnw Huntsville | Madison, AL | TORNADO REPORTED ON THE GROUND WEST OF MONROVIA |
| 09:40 UTC | HAIL 1.75 | 1 W Capshaw | Limestone, AL | GOLF BALL HAIL REPORTED IN EAST LIMESTONE. |
| 09:42 UTC | FUNNEL CLOUD | Huntsville | Madison, AL | FUNNEL CLOUD REPORTED AT INTERSECTION OF RESEARCH PARK AND HIGHWAY 53. |
| 09:47 UTC | FUNNEL CLOUD | Madison | Madison, AL | FUNNEL CLOUD REPORTED ON THE WEST END OF COUNTY LINE ROAD |
| 09:48 UTC | FUNNEL CLOUD | Madison | Madison, AL | FUNNEL CLOUD REPORTED ON COUNTY LINE ROAD. |
| 10:29 UTC | HAIL 0.25 | Arab | Marshall, AL | PEA SIZE HAIL REPORTED NEAR ARAB |
From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.
This ground now
The live radar over the trackEvery 2008 tornado in AlabamaEvery tornado in Alabama since 1950Warnings in force in Alabama nowThe forecast where you are
The other tornadoes of February 6, 2008
23 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| February 6 | 1:01 AM EST | EF1 | Washington, KY | 0.3 | 150 | $60,000 | ||
| February 6 | 1:06 AM EST | EF2 | Washington, KY | 1.0 | 250 | $15,000 | ||
| February 6 | 1:08 AM EST | EF1 | Franklin, KY | 2.4 | 170 | $250,000 | ||
| February 6 | 1:20 AM EST | EF1 | Mercer, KY | 0.9 | 350 | $1.0 million | ||
| February 6 | 1:29 AM EST | EF2 | Harrison, KY | 3.5 | 440 | 1 | $500,000 | |
| February 6 | 12:32 AM CST | EF0 | Dickson, TN | 0.1 | 20 | |||
| February 6 | 12:44 AM CST | EF0 | Davidson, TN | 0.1 | 20 | |||
| February 6 | 12:46 AM CST | EF0 | Yazoo, MS | 4.8 | 75 | $180,000 | ||
| February 6 | 1:51 AM EST | EF0 | Clark, KY | 0.9 | 125 | $200,000 | ||
| February 6 | 2:06 AM EST | EF1 | Bath, KY | 8.7 | 250 | $250,000 | ||
| February 6 | 1:12 AM CST | EF0 | Sumner, TN | 3.3 | 50 | |||
| February 6 | 1:22 AM CST | EF1 | Sumner, TN | 11.8 | 100 | |||
| February 6 | 2:23 AM EST | EF0 | Menifee, KY | 4.0 | 150 | $50,000 | ||
| February 6 | 1:25 AM CST | EF1 | Leake, MS | 1.5 | 50 | |||
| February 6 | 1:40 AM CST | EF3 | Allen, KY | 9.4 | 440 | 4 | 11 | $1.3 million |
| February 6 | 1:45 AM CST | EF0 | Williamson, TN | 1.6 | 300 | |||
| February 6 | 1:55 AM CST | EF0 | Noxubee, MS | 1.7 | 50 | |||
| February 6 | 2:04 AM CST | EF1 | Lamar, AL | 7.3 | 150 | $70,000 | ||
| February 6 | 2:51 AM CST | EF2 | Fayette, AL | 26.2 | 2,000 | 4 | $335,000 | |
| February 6 | 4:00 AM CST | EF0 | Cullman, AL | 0.3 | 20 | |||
| February 6 | 4:45 AM CST | EF1 | Marshall, AL | 0.2 | 35 | |||
| February 6 | 5:17 AM CST | EF4 | Rosalie–Flat Rock tornado, AL | 10.9 | 660 | 1 | 12 | |
| February 6 | 6:25 AM CST | EF2 | Coosa, AL | 15.9 | 2,000 | $120,000 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.